Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 50, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 24, 2023, 10:31 PM CDT for Scott County, Iowa. It was in force for 44 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 10:31 PM CDT (03:31 UTC)
- Expired
- Jun 24, 2023, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Scott County, IA
The radar
The Quad Cities radar (KDVN), 6 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:31 PM CDT | TORNADO | 3 S Maysville, IA | A tornado developed about 2 miles east of Walcott along Interstate 80. The tornado tracked east and caused sporadic minor tree and structure damage at the Northwest Boulevard exit just north of I-80. The tornado then moved across the Davenport Airport, and cau |
| Jun 24, 10:31 PM CDT | TORNADO | 3 S Maysville, IA | A tornado developed about 2 miles east of Walcott along Interstate 80. The tornado tracked east and caused sporadic minor tree and structure damage at the Northwest Boulevard exit just north of I-80. The tornado then moved across the Davenport Airport, and cau |
| Jun 24, 10:31 PM CDT | TORNADO | 3 S Maysville, IA | A tornado developed about 2 miles east of Walcott along Interstate 80. The tornado tracked east and caused sporadic minor tree and structure damage at the Northwest Boulevard exit just north of I-80. The tornado then moved across the Davenport Airport, and cau |
| Jun 24, 10:40 PM CDT | TSTM WND GST 70 | Davenport Municipality, IA | ASOS. |
| Jun 24, 10:40 PM CDT | TSTM WND GST 70 | Davenport Municipality, IA | ASOS. |
| Jun 24, 10:40 PM CDT | TSTM WND GST 70 | Davenport Municipality, IA | ASOS. |
| Jun 24, 10:40 PM CDT | TSTM WND GST 70 | Davenport Municipality, IA | ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
418
WFUS53 KDVN 250331
TORDVN
IAC163-250415-
/O.NEW.KDVN.TO.W.0050.230625T0331Z-230625T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1031 PM CDT Sat Jun 24 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Central Scott County in east central Iowa...
* Until 1115 PM CDT.
* At 1031 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Maysville, or near Davenport, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Davenport, Eldridge and Davenport Municipal Airport around 1040 PM
CDT.
Bettendorf, Riverdale and Panorama Park around 1050 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Pleasant Valley, Le Claire and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4157 9041 4154 9048 4154 9053 4158 9078
4166 9078 4168 9034 4159 9034
TIME...MOT...LOC 0331Z 268DEG 33KT 4161 9069
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs1 follow-up statement
849
WWUS53 KDVN 250348
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1048 PM CDT Sat Jun 24 2023
IAC163-250415-
/O.CON.KDVN.TO.W.0050.000000T0000Z-230625T0415Z/
Scott IA-
1048 PM CDT Sat Jun 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR EAST
CENTRAL SCOTT COUNTY...
At 1048 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bettendorf, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Le Claire and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4157 9041 4154 9048 4154 9053 4156 9062
4167 9062 4168 9034 4159 9034
TIME...MOT...LOC 0348Z 268DEG 33KT 4162 9048
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
GibbsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 8:05 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 24, 8:05 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Quad Cities IA IL 805 PM CDT Sat Jun 24 2023 .MESOSCALE UPDATE... Issued at 805 PM CDT Sat Jun 24 2023 We continue to monitor severe weather potential with storms as they start to approach the Mississippi River area. Two main areas of concern: 1.) isolated severe storm potential from supercell modes in the southern forecast area and 2.) clusters of storms in the northern forecast area that may develop into a wind threat as they track east-southeast, but low confidence in exact evolution. A warm sector remains over the forecast area, with the main moist part of this (characterized by dew points in the upper 60s to lower 70s) spreading into northeast Missouri, southeast Iowa, and far western Illinois. The 3-hour persistent supercell that tracked from south central Iowa to near Burlington has finally faded. Other cells, probably somewhat elevated, will likely continue to fester or even increase in coverage in this area with a strengthening low-level jet (30 kt at 1,500 ft on the KDVN VWP). Any of these that do reach severe limits will have mainly hail as the severe threat. The tornado threat is still non-zero, as temperature-dew point spreads have diminished (lowered LCLs) and the 0-1 km shear have increased to 20-25 kt. But there have not been any cells immediately close to a tornado threat when they followed the right-motion vector, so the threat likely has eased. Farther north, storm clusters from Cedar Rapids to Dubuque, have shown embedded higher cores at times as well as transient signals of convergence. These have not shown rapid intensification, but given their sustenance and increasing DPVA ahead of the upper low over the eastern Dakotas, some intensification and cold pool amalgamation is probable to at least a broken line of storms. The 00Z DVN sounding does show DCAPE of 830 J/kg as well with mid- level flow having increasing up to 55 kt, and convection allowing models (CAMs) have shown consistency in storm organization as they approach the Mississippi River toward 9 PM. The threat with these storms should primarily be winds, but embedded large hail will may be a threat too, especially if storms remain semi- discrete longer. The cold front still is about 40 miles west of I-35 as of 8 PM, so it will take a while before that clears, and some scattered storm development ahead of that may occur. So the Severe Thunderstorm Watch until 2 AM continues to look on track. && .SHORT TERM...(This evening through Sunday) Issued at 151 PM CDT Sat Jun 24 2023 Key Message: 1) A line of strong/severe thunderstorms is expected to develop this evening. Isolated storms are expected ahead of the line, some strong/severe possible. A Tornado Watch is in effect through our western two tiers of counties until 7pm. 2)A hot rest of the day, with humidity increasing through the afternoon. This Afternoon Through Tomorrow... A 1001 mb low well northwest of the area today has a weaker 1007 mb low near Des Moines. With this, we will see a cold front, which is set to push through this evening. This front will be the focus of the forecast, as we are expecting strong to severe thunderstorms along it, which will pass through between the hours of 6pm-Midnight. Ahead of this line, where isolated storms are possible within a low- level warm advection regime, there is deep layer shear ranging between 50-60 KTs, so we cannot rule out a few isolated strong to severe storms. Confidence is low/medium on this early activity. The SPC has highlighted most of the forecast area in a Slight Risk (level 2 of 5). Below, we will dive into some science! So, what are we dealing with? As was mentioned above, we expect the weaker surface low from central Iowa to move into eastern Iowa late afternoon and through the evening. Ahead of that, we may have quite the environment set up. Through the afternoon, we have and continue to warm into the low-mid 90s throughout the area. With that, dewpoint temperatures are also within the mid-upper 60s. Any increase in moisture/temperatures will increase the threat. With that said, we are lacking instability through much of the day. Much of the area will stick around 500 J/kg through the early afternoon, slowly increasing from west to east to 1000-1500 J/kg. This increase is resulting from the increase in moisture, and that is expected through the evening. Strong shear is in place, ranging between 50-60 KTs in the deep layer, and should provide enough for a instability/shear balance. Consulting model soundings indicates that mean storm motion will generally be from the southwest, with the cold front moving west-east, which should help rapid upscale growth of thunderstorms. Now, let's talk about storm mode and hazards. Through 6pm, there is the potential to see isolated strong/severe storms develop in eastern Iowa. Confidence in this is low/medium, which is reflected through slight/chance PoPs. These discrete cells should have the ability to go supercellular, which would pose a risk for all severe hazards, including a larger hail risk and some tornado risk given the backed low-level winds and low-level wind shear. This is why a Tornado Watch has been collaboratively issued for a portion of our western CWA into early this evening. As we get closer to the 6pm- Midnight time frame, we are expecting storms to rapidly develop along the cold front and track quickly through the area. This will bring along the strong wind threat as well, especially with DCAPE values upwards to 1500. There also could be isolated large hail in some of the stronger cells along the line. The tornado threat will also be nonzero along this line, especially in eastern Iowa, with strong shear in the 0-3km layer, sufficient for mesovortex development along the line. Thus, the tornado threat will continue into the evening hours as well. Confidence with the strong/severe storms in the evening is medium/high, as this has been resolved well amongst guidance for some time now, aside from some timing differences. Main areas with the severe threat will be along and north of Interstate 80, but we can see some strong to severe storms to the south. Although, we will start to lose some of the risk as we get into the overnight hours, which should decrease the overall spatial coverage for severe. Any storms will have the potential to drop quick heavy rain as well, which is much needed. PWATs between 1.5- 2.0" are forecast, which is more moist than we have seen in quite some time. Overall, areas that see storms can see upwards to an inch or more of well- welcomed rainfall. This will be focused along and north of Interstate 80, with those south looking more between 0.25- 0.75". This activity is expected to move out of the area around the midnight hour locally, with the chance for precipitation decreasing through sunrise. Mid-late morning tomorrow, we see the chance for wrap- around showers/storms increase. These will be isolated- scattered, where severe weather is not expected. Temperatures tomorrow will feel much different and nicer, as we are forecasting upper 70s to low 80s. With that, we will be postfrontal. Thus, lower humidity is expected, but a tight pressure gradient will lead to gusty winds through the day tomorrow. We can see westerly winds between 15-25 mph, with gusts upwards 35-40 mph, highly atypical for late June. With many events happening this weekend, there will be many tents throughout. Thus, it is important to make sure that these are secured going into this evening, in the event of strong/severe winds, along with keeping the gusty winds in mind through Sunday. If not secured properly or taken down ahead of a severe line of storms, these will become projectiles. So, please be safe and weather aware through the next 24-36 hours. .LONG TERM...(Sunday night through Saturday) Issued at 151 PM CDT Sat Jun 24 2023 Key Message: 1. An active pattern is forecast through the long term with lower confidence in the forecast beyond Wednesday. Discussion: Please refer to the previous discussion, as not much change was noted to the long term period. An active weather pattern is forecast through the long term period. At 12 UTC on Sunday a closed 500 mb low is forecast to be in western Minnesota with a surface low following a similar track. The attendant cold front is forecast to have exit the eastern CWA into central Illinois. This closed low will then slowly move southeastward and into the eastern Great Lakes through 00 UTC on Tuesday. Vorticity rotating around the low combined with any instability that builds across the area will result in showers Sunday through Monday. The best chances of scattered thunderstorms is on Sunday with isolated storms on Monday afternoon. Both Sunday and Monday will be cooler with clouds and showers in place across the region. High temperatures on both days will be in the mid 70s to lower 80s. In addition to cooler temperatures, it will also be breezy on Sunday and Monday. Winds will shift from the west on Sunday to more northwesterly on Monday. Sunday will see the strongest winds with winds of 20 to 25 MPH and gusts up to 35 MPH possible. On Monday, expect northwest winds of 10 to 20 MPH with gusts up to 30 MPH. High pressure is forecast to build northward into the area for Tuesday and Wednesday. This will allow for a rebound in temperatures and a return to sunny skies. High temperatures on Tuesday will be in the lower to mid 80s. Temperatures will further warm on Wednesday ahead of another storm system with high temperatures on Wednesday in the mid to upper 80s. Late in the day on Wednesday, a disturbance passing to the north of the area could bring the risk of showers and thunderstorms to the area once again. There is disagree between the GFS and ECWMF on the strength of this storm. Thursday into Friday, models disagree on the handling of a series of troughs moving into the Plains. the ECWMF has a stronger lead shortwave that dampens the northward extent to the ridge with a closed low developing across the Upper Midwest. The GFS however as a weaker lead wave but a deeper overall trough. The GFS is warmer to end the week but both models show cooler temperatures arriving by the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 635 PM CDT Sat Jun 24 2023 Scattered to numerous SHRA/TSRA will continue across eastern Iowa and northern Illinois through 06z/25 before ending. Outside of the SHRA/TSRA VFR conditions will be seen with MVFR/IFR conditions with TSRA. After 06z/25 VFR conditions will be seen as the cold front moves through. After 12z/25 VFR/MVFR conditions will be seen as wrap around clouds move in with isolated to scattered SHRA and possibly a few TSRA. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Friedlein SHORT TERM...Gunkel LONG TERM...Cousins/Gunkel AVIATION...08
Hazardous weather outlook, Jun 24, 2:17 PM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 217 PM CDT Sat Jun 24 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 217 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Tornado Watch in effect for our western counties until 7 pm this evening. Severe storms are possible this afternoon and tonight. The storm prediction center has nearly all of the outlook area within a level 2, slight risk for severe storms. The main risk will be from hail up to golf ball size, and damaging winds, with an isolated tornado threat as well. After another hot day, a cold front will near the area this evening. Supercell thunderstorms are expected to form over central and east central Iowa late this afternoon, then evolve into a cluster of storms, or a line, and move east across the entire outlook area. Main hazards with the line of storms will be damaging winds, with a continuation of a tornado threat along the line. Heavy rains are possible from storms, but the risk for flooding is low due to the ongoing drought. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are possible Sunday into Sunday evening. There is also a chance for isolated thunderstorms on Monday afternoon. Severe thunderstorms are not expected Sunday or Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon into this evening. Gunkel/Cousins
In the hours before
Local storm report, Jun 24, 6:40 PM CDT, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
640 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 3 NW Kilbourn 40.84N 92.01W
06/24/2023 M1.25 inch Van Buren IA Storm Chaser
&&
PSLocal storm report, Jun 24, 8:37 PM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
837 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Hail 3 ESE Lowell 40.81N 91.39W
06/24/2023 M1.00 inch Des Moines IA Trained Spotter
&&
DCLocal storm report, Jun 24, 8:40 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
840 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Tstm Wnd Dmg Dyersville 42.48N 91.12W
06/24/2023 Dubuque IA Trained Spotter
large tree limb down.
&&
DCLocal storm report, Jun 24, 8:41 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
841 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Rain 3 ENE Hazleton 42.64N 91.86W
06/24/2023 M1.50 inch Buchanan IA Trained Spotter
&&
DCLocal storm report, Jun 24, 9:08 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
908 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Tstm Wnd Dmg 1 E Dubuque 42.51N 90.67W
06/24/2023 Dubuque IA 911 Call Center
Sheriffs Office reported trees and
powerlines down in the city of Dubuque.
&&
DCLocal storm report, Jun 24, 9:42 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
942 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg Galena 42.42N 90.42W
06/24/2023 Jo Daviess IL Law Enforcement
Trees down with power outages reported.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:00 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 45 min |
| Jun 24, 7:26 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 26 min |
| Jun 24, 8:06 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 39 min |
| Jun 24, 8:12 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 33 min |
| Jun 24, 8:22 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 53 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 39 min |
| Jun 24, 9:03 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 42 min |
| Jun 24, 9:12 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Dubuque, Jackson, Jones | 48 min |
| Jun 24, 9:55 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 50 min |
| Jun 24, 10:05 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 55 min |
| Jun 24, 10:53 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 37 min |
| Jun 24, 11:02 PM CDT | Tornado Warning | DVN | Scott | 14 min |
| Jun 25, 1:10 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 35 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.